MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT -FULLY COVERED; ESW PROSTHESIS, ESOPHAGEAL

COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT -FULLY COVERED; ESW PROSTHESIS, ESOPHAGEAL
Catalog Number EVO-FC-20-25-10-E
Medical Device Problem Codes Break (1069); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/15/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was indicated that the evo-fc-20-25-10-e device involved in this complaint was to be returned for evaluation, however the device has not been received to date.The customer complaint was confirmed based on the customers testimony.Prior to distribution all evo-fc-20-25-10-e devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place.A review of the manufacturing records for evo-fc-20-25-10-e of lot c1102685 did not reveal any discrepancies that could have contributed to this issue.As per the instructions for use, notes section the user is instructed of the following: visually inspect with particular attention to kinks, bends and breaks.If any abnormality is detected that would prohibit proper working condition, do not use".From the information provided, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
An evolution esophagael stent was used on a patient with a stricture - midway through the procedure the hcp noticed the white plastic tip attached to the end of the system had fallen off and disappeared into the stomach.The whole device was removed as the hco was concerned the mechanism would not work and deliver the stent into the appropriate position.Event meets reporting criteria based on the malfunction precedence for this device family for the failure 'tip separation'.No adverse effects to the patient have been reported as occurring.
 
Additional Manufacturer Narrative
One x evo-fc-20-25-10-e device of lot # c1102685 was returned for evaluation.It was returned in its original packaging and was open on receipt.The returned device was measured ¿ from the end of the peek to the distal end of the pushing catheter was 162mm.From the distal end of the sheath to pushing collar point was 175mm.The (b)(4) research and development engineer commented that the peek broke in the tip.The safety wire was still in place in the device.The device was examined under the microscope and it was observed that the tip had broken off at the blue peek and it was not an even break.The rest of the blue peek and tip was not returned.As per information provided, it has disappeared into the stomach of the patient.Following device evaluation, additional queries have been sent.The customer complaint was confirmed as the tip of the returned device was broken off at the blue peek.Prior to distribution all evo-fc-20-25-10-e devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at (b)(4).A review of the manufacturing records for evo-fc-20-25-10-e of lot c1102685 did not reveal any discrepancies that could have contributed to this issue.As per the instructions for use, notes section the user is instructed of the following: ¿visually inspect with particular attention to kinks, bends and breaks.If any abnormality is detected that would prohibit proper working condition, do not use".From the information provided, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This follow up mdr is being submitted due to the receipt and evaluation of the device involved in this event.Event description submitted as follows: an evolution esophagal stent was used on a patient with a stricture - midway through the procedure the hcp noticed the white plastic tip attached to the end of the system had fallen off and disappeared into the stomach.The whole device was removed as the hcp was concerned the mechanism would not work and deliver the stent into the appropriate position.Event meets reporting criteria based on the malfunction precedence for this device family for the failure 'tip separation'.No adverse effects to the patient have been reported as occurring.
 
Additional Manufacturer Narrative
One x evo-fc-20-25-10-e device of lot # c1102685 was returned for evaluation.It was returned in its original packaging and was open on receipt.The returned device was measured ¿ from the end of the peek to the distal end of the pushing catheter was 162mm.From the distal end of the sheath to pushing collar point was 175mm.The (b)(4) research & development engineer commented that the peek broke in the tip.The safety wire was still in place in the device.The device was examined under the microscope and it was observed that the tip had broken off at the blue peek and it was not an even break.The rest of the blue peek and tip was not returned.As per information provided, it has disappeared into the stomach of the patient.Following device evaluation, additional queries were sent.The answers to the queries were received on 11-apr-2016: "at what stage did the tip break: as the stent was being deployed.So the stent at this time had been in the correct position for some time.What position was the patient in when putting the device into the patient: the patient was supine.Are there any images available: no.Was it at the very start of inserting the device into the patient that the issue occurred: no it was at the mid-point of the procedure the stricture had been identified a wire passed and the stent inserted into the correct position.Deployment of the actual stent had just commenced.When the two hpc's realised the tip was missing the stent was retrieved back into the housing and withdrawn from the patient." the customer complaint was confirmed as the tip of the returned device was broken off at the blue peek.Prior to distribution all evo-fc-20-25-10-e devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at (b)(4).A review of the manufacturing records for evo-fc-20-25-10-e of lot c1102685 did not reveal any discrepancies that could have contributed to this issue.As per the instructions for use, notes section the user is instructed of the following: ¿visually inspect with particular attention to kinks, bends and breaks.If any abnormality is detected that would prohibit proper working condition, do not use".From the information provided, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This follow up mdr is being submitted due to the receipt of additional information relating to this event and the update to the investigation as a result.Event description submitted as follows: an evolution esophageal stent was used on a patient with a stricture - midway through the procedure the hcp noticed the white plastic tip attached to the end of the system had fallen off and disappeared into the stomach.The whole device was removed as the hco was concerned the mechanism would not work and deliver the stent into the appropriate position.Additional information provided as follows: at what stage did the tip break: as the stent was being deployed.So the stent at this time had been in the correct position for some time.What position was the patient in when putting the device into the patient: the patient was supine.Are there any images available: no.Was it at the very start of inserting the device into the patient that the issue occurred: no it was at the mid-point of the procedure the stricture had been identified a wire passed and the stent inserted into the correct position.Deployment of the actual stent had just commenced when the two hpc's realized the tip was missing the stent was retracted back into the sheath and withdrawn from the patient.

Brand Name
EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT -FULLY COVERED
Common Device Name
ESW PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5496926
Report Number3001845648-2016-00069
Device Sequence Number10858594
Product Code ESW
UDI-Device Identifier10827002522272
UDI-Public(01)10827002522272(17)170420(10)C1102685
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K093619
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberEVO-FC-20-25-10-E
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/15/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/16/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/14/2016
Supplement Report FDA Received Date04/11/2016
05/06/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1